Colorado, 2019

Tornadoes and Damaging Winds in Colorado, September 8, 2019

September 8, 2019 · NWS BOU · 5 events in 4 counties and zones

Severe thunderstorms produced intense outflow winds, along with two brief tornadoes. The tornadoes both touched down in open country with no damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced intense outflow winds, along with two brief tornadoes. The tornadoes both touched down in open country with no damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 8, 2:28 PM MST, 2 minutes earlier.

Area forecast discussion, Sep 8, 2:28 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
328 PM MDT Sun Sep 8 2019

.SHORT TERM...(This evening through Monday)
Issued at 328 PM MDT Sun Sep 8 2019

So far events are progressing as expected, so no further changes
to the forecast at this time. The line of thunderstorms just
coming into our area from the west at Rabbit Ears and Vail passes
has been producing widespread 40-60 mph wind gusts. We expect that
to continue as it progresses east over the mountains through 5 pm.
There could be some strengthening or acceleration down the east
slopes.

Stability east of the mountains is still in question. As expected,
it is getting warmer/moister southeast of Denver and this is
advecting toward the city. It's a race to see if the more buoyant
air will get here before the storms. The small scale models have
been quite insistent in producing strong storms over Denver around
5 pm that then spread east and southeast. That scenario is
probably our greatest chance of getting any hail or a tornado. I
suspect it won't quite be as good as the models are showing over
Denver, but better an hour later just east and southeast of town.
The storms will progress eastward and may outrun the forcing
enough to have a little bit of secondary convection behind the
line this evening, but I don't think there will be much of this,
so it should be clearing out pretty well from Denver west by mid
evening with the strongest storms exiting to the east around 10 pm
to midnight.

For Monday, it's dry and warmer again with westerly breezes
developing in the afternoon. We'd have elevated fire danger again
except for the rain the mountains got on Friday and again today.
There will likely be some shallow stratus over much of the plains,
but the drainage winds heading toward the developing light
westerlies in the morning will likely keep it out of Denver.

.LONG TERM...(Monday night through Sunday)
Issued at 328 PM MDT Sun Sep 8 2019

A slightly cooler and progressive upper level pattern is still
expected for the longer term period through next weekend. Daily
temperatures should come in close to seasonal averages for this
time of year. Normal high in Denver this week is near the 80
degree mark with overnight lows typically averaging around 50. No
critical fire weather conditions stand out until potentially next
Saturday and Sunday for the mountains and high parks.

For Monday night into Tuesday, fairly strong subsidence behind
Sunday evening's trough passage will exist through Tuesday morning
with weak ridging in moderate southwest flow aloft ahead of the
next disturbance set for Wednesday. A weak wave in the flow
Monday evening may get isolated showers and weak storms going in
better surface moisture along the elevated Cheyenne ridge, then
expecting clearing skies through Tuesday morning.

By Tuesday afternoon, under an environment of weak upper level QG
ascent associated with a near stationary close low over the
Pacific northwest, higher dew points and better mixed layer capes
will develop along the CO/KS border on the west edge of the
central US low level jet. Will keep lower PoPs across the high
terrain, Front Range and plains, however a few weak showers and
storms could get going Tuesday evening over the Cheyenne Ridge and
far east of the I-76 stretch.

As the upper Pacific trough begins to eject eastward into MT and
the Dakotas, the main trough axis will pass across the
Continental Divide late Wednesday afternoon with sharp QG
subsidence to follow in it's wake for Thursday. Before this
however, the persistent surface lee trough draws better low level
moisture northward along the eastern plains and CO/KS border
ahead of a surface cold front expected late Wednesday morning.
With fairly strong southerly surface flow, this will create a
boundary with some pooling of higher theta-e across the Cheyenne
Ridge and northeast plains region. During this time, the best
mid- upper level cooling is expected by Wednesday by evening. This
will briefly destabilize the sounding across the northeast CO
region until the mid and upper level subsidence takes over after
06z Thursday. For this will leave the current scattered PoPs for
much of the northeast plains. Can't rule out a few strong to
potentially severe storms Wednesday afternoon across the far east
plains. Showers and storms should be moving fairly rapidly in the
southwest to northeast flow aloft.

For Thursday into Friday, persistent, dry zonal flow will develop
across the northern and central Rockies with the pattern
persisting into the weekend. Thursday will have the coolest temps
of the extended period behind Wednesday's cold front and lower
heights from fairly significant cooling aloft. Will expect dry
conditions Thursday through Sunday. A fast moving disturbance will
trek across the US/Canadian border in the Saturday thru Sunday
timeframe. With dry westerly flow aloft, this tighter gradient
across the northern and central Rockies will allow for gusty winds
across the higher terrain. This will be something to watch for
potential critical fire weather conditions Saturday. Temps
gradually warm back into the mid and upper 80 across the lower
elevations for next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 328 PM MDT Sun Sep 8 2019

A line of thunderstorms will move through the Denver area between
22z and 01z and then eastward across the plains through 06z. The
main threat is wind gusts of 40-50 knots, but IFR visibilities in
heavy rain and small hail are possible for a short time. After
that, VFR conditions are expected but there is a chance of low
clouds with IFR ceilings on Monday morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Fredin
AVIATION...Gimmestad
Hazardous weather outlook, Sep 8, 10:00 AM MST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MDT Sun Sep 8 2019

COZ030>051-091700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MDT Sun Sep 8 2019

...SEVERE STORMS POSSIBLE OVER THE FOOTHILLS AND PLAINS TODAY..

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Today will be an active weather day. thunderstorms will develop
over the mountains early this afternoon and move east across the
plains from late afternoon through the evening. A fairly well
organized line of thunderstorms is expected to push east across
the area, with most storms producing gusty winds of 40 to 50 mph,
a period of heavy rain and small hail, and frequent lightning.
However, embedded severe storms may produce damaging winds up to
65 mph and hail greater than 1 inch in diameter. There is a small
threat of tornadoes from just east and southeast of Denver to the
Limon area in the late afternoon and early evening.

The main threat of severe weather will be between 2 PM and 5 PM in
the foothills, 4 PM and 7 PM in the Denver area, and from 6 PM
through 10 PM on the plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dry conditions can be expected for Monday with a better chance for
afternoon showers and thunderstorms Tuesday afternoon, especially
across the far eastern plains. Another disturbance and
accompanying cold front will bring a better chance of showers and
thunderstorms Wednesday afternoon and night over the area. Dry
conditions and much cooler temperatures can be expected for
Thursday. Trending gradually warmer into the weekend, but remaining
mostly dry across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 PM.

Gimmestad/Fredin

In the hours before

Special weather statement, Sep 8, 1:46 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Denver CO
246 PM MDT Sun Sep 8 2019

COZ034-037-082130-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Central and Southeast Park County CO-
246 PM MDT Sun Sep 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PARK COUNTY UNTIL
330 PM MDT...

At 245 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nathrop, or 35 miles northwest of Hayden Pass Burn Scar, moving
northeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Fairplay, Alma, Antero Reservoir, Red Hill Pass, Trout Creek Pass and
Hartsel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3871 10591 3879 10592 3881 10591 3883 10593
      3886 10594 3887 10592 3894 10603 3894 10606
      3896 10611 3897 10610 3899 10613 3919 10619
      3923 10617 3924 10618 3935 10595 3902 10568
      3871 10559
TIME...MOT...LOC 2045Z 232DEG 42KT 3875 10611

ENTREKIN
Special weather statement, Sep 8, 2:05 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Denver CO
305 PM MDT Sun Sep 8 2019

COZ030>034-082145-
Jackson County Below 9000 Feet CO-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Grand and Summit Counties Below 9000 Feet CO-
West Jackson and West Grand Counties Above 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
305 PM MDT Sun Sep 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...NORTHWESTERN SUMMIT AND
GRAND COUNTIES UNTIL 345 PM MDT...

At 304 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Steamboat Springs to 8
miles northeast of Avon, or along a line extending from 42 miles east
of Craig to 48 miles east of Glenwood Springs. Movement was northeast
at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Silverthorne, Kremmling, Hot Sulphur Springs, Walden, Lake John,
Parshall, Rand, Brownlee, Cowdrey, Hot Sulphur Spring, Williams Fork
Reservoir, Pearl, Green Mountain Reservoir, Coalmont and Radium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central and north central Colorado.

LAT...LON 4100 10630 3986 10591 3960 10611 3975 10633
      3992 10643 3994 10662 4048 10665 4082 10664
      4100 10681
TIME...MOT...LOC 2104Z 242DEG 35KT 4038 10676 3976 10646

ENTREKIN

The radar

The Denver radar (KFTG), 159 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Grand

When
September 8, 2:30 PM MST
Where
Grand County, 10.03 mi NNE of Kremmling
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.210, -106.330

Tornado, Denver

When
September 8, 4:41 PM MST to 4:42 PM MST
Where
Denver County, 11.5 mi ENE of (Den)denver Intl Arp
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.850, -104.690

A weak tornado touched down briefly in an open field. No damage was observed.

Thunderstorm Wind, Denver

When
September 8, 4:45 PM MST
Where
Denver County, 13.11 mi ENE of (Den)denver Intl Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.870, -104.670

Tornado, Adams

When
September 8, 4:53 PM MST to 4:54 PM MST
Where
Adams County, 9.42 mi ENE of Barr Lake
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Public
Coordinates
39.990, -104.610

A weak tornado touched down briefly in an open field. No damage was observed.

Thunderstorm Wind, Weld

When
September 8, 5:11 PM MST
Where
Weld County, 3.49 mi S of Keenesburg
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.050, -104.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843390, 843388, 843391, 843389, 843392.